Alert archive / Oklahoma / Tornado Warnings in 2003
Tornado Warning 15, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Apr 15, 2003, 7:13 PM CDT for Beckham County, Oklahoma. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 15, 2003, 7:13 PM CDT (00:13 UTC)
- Expired
- Apr 15, 2003, 8:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Beckham County, OK
The radar
The Altus AFB radar (KFDR), 118 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 6:30 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1788 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- -314 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KOUN 160013 TOROKC OKC009-160100- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 713 PM CDT TUE APR 15 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... BECKHAM COUNTY IN WESTERN OKLAHOMA * UNTIL 800 PM CDT * AT 713 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 16 MILES SOUTHWEST OF ERICK...MOVING EAST-NORTHEAST AT 45 MPH. * LOCATIONS IN THE WARNING INCLUDE CARTER...ERICK AND SAYRE IN ADDITION TO THE TORNADO THREAT... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. WINDS OF 75 MPH WERE RECENTLY REPORTED NEAR WELLINGTON TEXAS. TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE WALLS. LAT...LON 3520 9999 3499 10000 3520 9937 3540 9950 $$ ...SPEG.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 15, 3:45 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Apr 15, 3:45 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 345 PM CDT TUE APR 15 2003 ACTIVITY IN TEXAS PANHANDLE WILL CONTINUE TO MOVE EAST THROUGH REST OF AFTERNOON WITH BETTER CHANCE OF STORMS DEVELOPING ALONG DRYLINE AND BECOMING MORE SURFACE BASED. DEEP LAYER SHEAR MORE THAN SUFFICIENT FOR SUPERCELL WITH MODERATE INSTABILITY. WILL ISSUE WIND ADVISORY FOR ENTIRE CWA FOR TONIGHT AND WEDNESDAY ALTHOUGH SOME AREAS (EASTERN PARTS) MAY NOT EXPERIENCE ADVISORY TYPE WINDS UNTIL LATER TONIGHT. WILL REMOVE MENTION OF POPS ACROSS SOUTHEAST SECTIONS OF CWA FOR WEDNESDAY MORNING AS BEST LIFT SHOULD BE NORTH AND EAST AREA. WRAP AROUND MOISTURE/CLOUDS ON WEDNESDAY SHOULD MAINLY BE CONFINED TO NORTHERN HALF OF FA WITH MORE SUNSHINE SOUTH. WITH GUSTY WINDS AND TEMPERATURES WARMING INTO THE LOWER 80S ACROSS THE SOUTH MAY NEED TO ISSUE RED FLAG WARNING FOR THIS AREA. HOWEVER...STILL SOME UNCERTAINTIES ON AMOUNT OF RAINFALL THAT WILL OCCUR ACROSS THIS AREA TONIGHT. WILL HAVE A BREAK IN ACTIVE WEATHER WEDNESDAY INTO EARLY FRIDAY AS FRONT PUSHES INTO SOUTH TEXAS AND UPPER RIDGE BUILDS ACROSS THE AREA AHEAD OF NEXT PACIFIC SYSTEM. WILL NOT DEVIATE TOO MUCH FROM MAV GUIDANCE DURING THIS TIME FRAME. APPEARS NEXT CHANCE OF SEVERE WEATHER WILL COME FRIDAY INTO FRIDAY NIGHT AS ANOTHER SOUTHWEST WAVE APPROACHES THE AREA. 12Z GFS FASTER/MORE PROGRESSIVE WITH THIS SYSTEM THAN PREVIOUS RUNS...BUT WILL LEAVE IN SLIGHT CHANCES WEST SATURDAY WITH TIMING DIFFERENCES. SUNDAY INTO MONDAY APPEAR DRY AT THIS TIME WITH ANOTHER SYSTEM APPROACHING THE AREA AROUND TUESDAY. FCSTID = SIX OKC 55 76 45 69 / 60 10 00 00 HBR 51 76 46 72 / 60 00 00 00 SPS 54 81 47 74 / 30 10 00 00 GAG 49 70 41 67 / 50 00 00 00 PNC 55 72 40 66 / 60 10 00 00 DUA 61 82 48 75 / 40 10 00 00 .OKC... OK...WIND ADVISORY TONIGHT THROUGH WEDNESDAY ALL ZONES. TX...WIND ADVISORY TONIGHT THROUGH WEDNESDAY ALL ZONES.
Hazardous weather outlook, Apr 15, 2:40 PM CDT, 4 hours 33 minutes before
OKZ004>048-050>052-TXZ083>090-161200-
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
240 PM CDT TUE APR 15 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT ACROSS PARTS OF WESTERN AND NORTHERN OKLAHOMA. THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN NORTH TEXAS AND
PARTS OF SOUTHERN AND CENTRAL OKLAHOMA.
LOCATION...
THE MODERATE RISK IS WEST OF A LINE EXTENDING FROM PONCA CITY...TO
OKLAHOMA CITY...TO MANGUM. THE SLIGHT RISK IS SOUTH AND EAST OF THIS
MODERATE RISK AREA...AND WEST OF A LAKE TEXOMA TO HOLDENVILLE LINE.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IN THE NWS NORMAN
WARNING AREA WILL BE AFTER 4 PM.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 4 PM INTO
THE OVERNIGHT HOURS.
DISCUSSION...
A VIGOROUS UPPER LEVEL STORM SYSTEM WILL CONTINUE TO MOVE INTO THE
CENTRAL AND SOUTHERN PLAINS THROUGH TONIGHT. FORCING FROM THIS STORM
SYSTEM IS EVIDENT BY THUNDERSTORM DEVELOPMENT OVER THE TEXAS
PANHANDLE AT MID AFTERNOON. AS A DRY LINE BECOMES BETTER DEFINED
LATE THIS AFTERNOON AND EVENING...FROM SOUTHWEST KANSAS THROUGH THE
OKLAHOMA AND TEXAS PANHANDLES...SEVERE THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG AND EAST OF THE DRY LINE AS THE FORCING ENCOUNTERS
BETTER MOISTURE. ALTHOUGH EXTENSIVE MID AND HIGH CLOUDINESS HAS
INHIBITED HEATING OVER MOST OF THE AREA...STRONG LIFT AHEAD OF THE
APPROACHING STORM SYSTEM WILL LIKELY BE ENOUGH TO ERODE THE CAPPING
INVERSION FURTHER EAST. INITIALLY THE STRONGLY SHEARED ENVIRONMENT
WILL FAVOR THE DEVELOPMENT OF SUPERCELLS. LARGE HAIL AND STRONG
WINDS WILL BE THE MAIN SEVERE WEATHER THREATS...WITH A FEW TORNADOES
ALSO POSSIBLE. THE THUNDERSTORMS ARE EXPECTED TO TRANSITION INTO A
SQUALL LINE LATER IN THE EVENING...WHICH IS EXPECTED TO PROGRESS
EASTWARD THROUGH NORTHERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND
WESTERN NORTH TEXAS. DAMAGING WIND WILL BE THE MAIN THREAT WITH THIS
LINE OF STORMS...WITH LARGE HAIL ALSO POSSIBLE WITH ANY EMBEDDED
SUPERCELL STORMS THAT PERSIST.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY APRIL 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
A RED FLAG WARNING IS IN EFFECT TODAY FOR WESTERN NORTH TEXAS AS
WELL AS WESTERN...CENTRAL...AND SOUTHEAST OKLAHOMA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
MORE THUNDERSTORMS ARE POSSIBLE FROM THURSDAY NIGHT THROUGH SUNDAY
MORNING AS ANOTHER UPPER LEVEL STORM SYSTEM APPROACHES FROM THE
SOUTHWEST.
OTHER HAZARDOUS WEATHER...
STRONG WEST OR NORTHWEST WINDS ARE LIKELY WEDNESDAY BEHIND THE DRY
LINE AND COLD FRONT.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
WEDNESDAY MORNING AT 700 AM.
11In the hours before
Local storm report, Apr 15, 6:34 PM CDT, 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
634 PM CDT TUE APR 15 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0629 PM STRONG CITY OK 62 MPH WIND GUST
04/15/03 ROGER MILLS MEASURED BY OFF DUTY NWS
EMPLOYEE
0636 PM 5 E STRONG CITY OK 66 MPH WIND GUST
04/15/03 ROGER MILLS MEASURED BY OFF DUTY NWS
EMPLOYEE
JLPLocal storm report, Apr 15, 6:56 PM CDT, 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
656 PM CDT TUE APR 15 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM 6 SW CHEYENNE OK 65 MPH WIND GUST
04/15/03 ROGER MILLS MEASURED BY OKLAHOMA
MESONET
JLPSpecial weather statement, Apr 15, 6:58 PM CDT, 15 minutes before
OKZ033-036-TXZ083-160015- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 658 PM CDT TUE APR 15 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN...HARMON AND JACKSON COUNTIES. A DANGEROUS SEVERE THUNDERSTORM...CAPABLE OF TORNADOES...WAS LOCATED 24 MILES WEST OF GOODLETT AT 658 PM CDT...MOVING NORTHEAST AT 55 MPH. CONDITIONS ARE FAVORABLE FOR TORNADOES AND BASEBALL SIZED HAIL. PEOPLE IN HARDEMAN...HARMON AND JACKSON COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.
Local storm report, Apr 15, 6:59 PM CDT, 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
659 PM CDT TUE APR 15 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0648 PM 6 W LEEDEY OK TORNADO
04/15/03 DEWEY REPORTED BY MEDIA
MBBLocal storm report, Apr 15, 7:07 PM CDT, 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
707 PM CDT TUE APR 15 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM 8 N SWEETWATER OK TORNADO
04/15/03 ROGER MILLS ROOF DAMAGE TO HOME AND
BARN. TORNADO DAMAGE
EXTENDS 4 MILES NE WHERE
ANOTHER BARN TOTALLY DESTROYED.
FMLocal storm report, Apr 15, 7:10 PM CDT, 3 minutes before
OKLAHOMA MAX/MIN TEMPERATURE AND PRECIPITATION TABLE NATIONAL WEATHER SERVICE NORMAN OK 710 PM CDT TUE APR 15 2003 12 HOUR HIGH...18 HOUR LOW...24 HOUR PRECIPITATION DATA ENDING AT 7 PM STATION HI LO PCPN ... WESTERN OKLAHOMA AND PANHANDLE... CLINTON 71 63 TRACE FREDERICK 71 60 .01 GAGE 76 64 .04 GUYMON 84 57 .10 HOBART 69 62 .01 LAWTON 69 61 .05 ...NORTHERN AND CENTRAL OKLAHOMA... GUTHRIE M M 0 OKLAHOMA CITY/WILL ROGERS 67 63 .01 OKLAHOMA CITY/WILEY POST 68 62 TRACE OKLAHOMA CITY/TINKER AFB .15 PONCA CITY 73 66 TRACE STILLWATER 71 64 TRACE ...EASTERN OKLAHOMA... BARTLESVILLE 77 63 TRACE MCALESTER 74 61 TRACE MUSKOGEE 78 62 TRACE TULSA/INTL AIRPORT 76 67 TRACE TULSA/JONES AIRPORT 76 66 TRACE ...ADJACENT STATES... CHILDRESS TX 83 65 .17 PARIS TX 79 57 0 WICHITA FALLS TX 72 63 .01 COFFEYVILLE KS 79 65 TRACE LIBERAL KS 82 54 0 MEDICINE LODGE KS 70 63 .04 WINFIELD KS 74 64 TRACE FAYETTEVILLE AR 78 60 0 FORT SMITH AR 83 52 0 SILOAM SPRINGS AR M 61 0 JOPLIN MO 84 66 0 CLAYTON NM 76 47 .17
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 7:23 PM CDT | Tornado Warning | OUN | Harmon, Jackson | 37 min |
| Apr 15, 7:30 PM CDT | Tornado Warning | OUN | Roger Mills | 30 min |
| Apr 15, 7:44 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 46 min |
| Apr 15, 7:57 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 48 min |
| Apr 15, 7:57 PM CDT | Tornado Warning | OUN | Jackson | 33 min |
| Apr 15, 8:07 PM CDT | Tornado Warning | OUN | Custer, Washita | 23 min |
| Apr 15, 8:08 PM CDT | Tornado Warning | OUN | Custer, Washita | 22 min |
| Apr 15, 8:14 PM CDT | Tornado Warning | OUN | Kiowa | 31 min |
| Apr 15, 8:32 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 43 min |
| Apr 15, 8:35 PM CDT | Tornado Warning | OUN | Jackson, Tillman | 40 min |
| Apr 15, 8:44 PM CDT | Tornado Warning | OUN | Kiowa | 31 min |
| Apr 15, 9:11 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 49 min |
| Apr 15, 11:20 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Oklahoma | 40 min |
| Apr 15, 11:27 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 48 min |
| Apr 15, 11:44 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 46 min |
| Apr 15, 11:57 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie | 48 min |
| Apr 16, 12:15 AM CDT | Severe Thunderstorm Warning | OUN | Carter | 30 min |
Nearby
Tornado Warnings in Oklahoma, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.